Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 146, NWS Sioux Falls, SD

June 13, 2005Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2005, 8:24 PM CDT for Rock County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2005, 8:24 PM CDT (01:24 UTC)
Expired
Jun 13, 2005, 8:50 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Rock County, MN

The radar

The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:30 PM CDTHAIL 0.752 Ene Hills, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140124
SVRFSD
MNC133-140200-
/O.NEW.KFSD.SV.W.0146.050614T0124Z-050614T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF LUVERNE...JUST 
  NORTHEAST OF HILLS...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUVERNE AROUND 900 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4355 9641 4349 9633 4363 9612 4370 9627

$$

CHAPMAN
1 follow-up statement
000 
WWUS53 KFSD 140150
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT MON JUN 13 2005

MNC133-140159-
/O.CAN.KFSD.SV.W.0146.000000T0000Z-050614T0200Z/
ROCK MN-
850 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY IS CANCELLED...

THE WARNING HAS BEEN CANCELLED. THE STORM HAS WEAKENED EAST OF 
HILLS...AN NO LONGER APPEARED TO BE SEVERE. ANOTHER STORM WAS 
LOCATED BETWEEN LUVERNE AND MAGNOLIA...AND WILL LIKELY PRODUCE 
TORRENTIAL RAINFALL AND SOME PEA SIZE HAIL.

LAT...LON 4355 9641 4349 9633 4363 9612 4370 9627

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 3:20 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 13 2005

.DISCUSSION...

NRLY STACKED LOW IN NERN NE WL MOV NEWD OVR MN TNGT WITH UNSTABLE
WARM SECTOR SCT TSTMS AHEAD OF LOW...TO WRAPAROUND SHWRS/SCT TSTMS
BEHIND LOW TNGT. HEAVY RAIN STILL PSBL WITH WRAPAROUND AS HAS BEEN
OCCURRING NEAR WINNER IN SCNTRL SD THIS AFTN...BUT APPEARS ENERGY
JUMPING TO EAST...SO WILL LET FLOOD WATCH EXPIRE AT 6 PM. NUISANCE
WRAPAROUND SCT SHWRS STILL EXPCD TO PULL EWD THRU CWA TUE...BUT
SLOWER THAN CURRENT FCST. HIGHS TUES SHOULD OCCUR LATE AS CLDS
SLOWLY BREAK UP FM W TO E IN CWA DURG AFTN. THEN WILL KEEP THE DRY
FCST WITH WARMING TREND SPRDG EWD OVR CWA WED THRU WEEKEND AS UPR
RDG BUILDS OVER AREA. TREND IS FOR PERSISTENT SLY FLOW TO BRING
BACK MORE HUMIDITY ALSO...SO GUID TEMPS...ESP LOWS...STILL LOOK A
LIT ON THE COOL SIDE. THERE IS THE OUTSIDE PSBLTY OF A FEW RIDGE
RIDING TSTMS ESP WITH NOCTURNAL JET AT SOME POINT...BUT WAY TOO
IFFY TO PUT IN FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH 6PM CDT FOR
SDZ038-050-052-053-057>059-063-064.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Jun 13, 12:55 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 PM CDT MON JUN 13 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1255 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG A MARSHALL
MINNESOTA TO SPENCER IOWA LINE THROUGH THE EARLY EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE OF THE MODERATE
RISK AREA...INCLUDING SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA.

AN ISOLATED TORNADO IS POSSIBLE ALONG AND JUST NORTH OF A WARM
FRONT THAT IS SITUATED NEAR I 90 THROUGH THE EARLY EVENING HOURS.
OTHERWISE...THE SLIGHT AND MODERATE RISK AREAS COULD PRODUCE HAIL
UP TO ONE AND HALF INCHES WITH THUNDERSTORM WIND GUSTS TO 65 MPH.

FURTHERMORE...WEST OF A BON HOMME COUNTY TO KINGSBURY COUNTY
LINE...SOME LOCALLY HEAVY RAIN COULD FALL THIS AFTERNOON AND
EARLY EVENING...WHERE 1 TO 2 INCHES OF RAIN COULD OCCUR IN SMALL
AREAS OVER A SHORT PERIOD OF TIME.

FLOODING...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE FAIRLY PERSISTENT
THROUGHOUT MUCH OF THE DAY TODAY WEST OF THE JAMES RIVER VALLEY.
RAINFALL AMOUNTS THROUGH TUESDAY MORNING WILL TOTAL OVER ONE INCH
IN MANY LOCATIONS.  RAINFALL RATES WITH SOME OF THE MORE INTENSE
ACTIVITY MAY RESULT IN PONDING AND FLOODING.

FLOODING WILL OCCUR ON PORTIONS OF THE LOWER VERMILLION RIVER
THROUGH WEDNESDAY NIGHT. IN ADDITION...MINOR FLOODING WILL OCCUR
ON THE LITTLE VERMILLION NEAR SALEM...FIRESTEEL CREEK FROM MOUNT
VERNON TO NEAR MITCHELL...AND THE JAMES RIVER NEAR MITCHELL
THROUGH EARLY THIS WEEK. HOWEVER...WITH ADDITIONAL
RAINFALL...OTHER RIVERS AND STREAMS MAY OVERFLOW THEIR BANKS.
PLEASE STAY TUNED FOR THE LATEST FLOOD STATEMENTS THROUGH THE NWS
SIOUX FALLS INTERNET SITE AND YOUR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE OVER THE WESTERN GREAT LAKES REGION
ON TUESDAY WILL CREATE STRONG NORTHWEST WINDS OF 20 TO 30 MPH.
THE STRONGEST WINDS WILL BE EAST OF INTERSTATE 29 ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE WINDS ARE EXPECTED
TO SUBSIDE LATE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 13, 6:52 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 S CURRENT LAKE        44.11N 95.94W
06/13/2005  0.75 INCH        MURRAY             MN   PUBLIC

            LOTS OF PEA TO PENNY HAIL. HAILED OFF AND ON FOR 20
            MINUTES.

&&

MJF
Local storm report, Jun 13, 7:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 NW DOON               43.30N 96.26W
06/13/2005  0.75 INCH        LYON               IA   PUBLIC

            PEA TO PENNY HAIL WHICH LASTED 5 TO 10 MINUTES.

0653 PM     HAIL             1 NW FAIRVIEW           43.23N 96.50W
06/13/2005  0.75 INCH        SIOUX              IA   PUBLIC

            PEA TO PENNY HAIL. NEARLY 2 INCHES OF RAIN IN 15 TO 20
            MINUTES.

&&

MJF
Local storm report, Jun 13, 7:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             MONTROSE                43.70N 97.18W
06/13/2005  0.75 INCH        MCCOOK             SD   EMERGENCY MNGR

0531 PM     HAIL             3 SW BERGEN             43.76N 95.04W
06/13/2005  1.00 INCH        JACKSON            MN   TRAINED SPOTTER

0531 PM     HAIL             3 SW BERGEN             43.76N 95.04W
06/13/2005  1.00 INCH        JACKSON            MN   TRAINED SPOTTER

0543 PM     HAIL             WINDOM                  43.87N 95.12W
06/13/2005  0.75 INCH        COTTONWOOD         MN   LAW ENFORCEMENT

0552 PM     HAIL             5 W GARRETSON           43.72N 96.60W
06/13/2005  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0553 PM     HAIL             11 W WINDOM             43.87N 95.34W
06/13/2005  0.75 INCH        COTTONWOOD         MN   PUBLIC

0600 PM     HAIL             5 E FLANDREAU           44.05N 96.50W
06/13/2005  0.75 INCH        MOODY              SD   PUBLIC

0615 PM     HAIL             2 S CURRENT LAKE        44.11N 95.94W
06/13/2005  0.75 INCH        MURRAY             MN   PUBLIC

            LOTS OF PEA TO PENNY HAIL. HAILED OFF AND ON FOR 20
            MINUTES.

0622 PM     HAIL             JEFFERS                 44.06N 95.20W
06/13/2005  0.75 INCH        COTTONWOOD         MN   TRAINED SPOTTER

0623 PM     HAIL             JEFFERS                 44.06N 95.20W
06/13/2005  0.88 INCH        COTTONWOOD         MN   LAW ENFORCEMENT

0652 PM     HAIL             2 NW DOON               43.30N 96.26W
06/13/2005  0.75 INCH        LYON               IA   PUBLIC

            PEA TO PENNY HAIL WHICH LASTED 5 TO 10 MINUTES.

0653 PM     HAIL             1 NW FAIRVIEW           43.23N 96.50W
06/13/2005  0.75 INCH        SIOUX              IA   PUBLIC

            PEA TO PENNY HAIL. NEARLY 2 INCHES OF RAIN IN 15 TO 20
            MINUTES.

&&

MJF
Local storm report, Jun 13, 7:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     FLASH FLOOD      4 SW RAMONA             44.08N 97.27W
06/13/2005                   LAKE               SD   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS FLOODING OVER MANY COUNTY ROADS
            IN NORTHWEST LAKE COUNTY WEST OF RAMONA.

0442 PM     HAIL             DICKENS                 43.13N 95.02W
06/13/2005  0.88 INCH        CLAY               IA   PUBLIC

&&

GH
Local storm report, Jun 13, 8:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             4 SW LISMORE            43.71N 96.00W
06/13/2005  0.75 INCH        NOBLES             MN   PUBLIC

&&

GH
Special weather statement, Jun 13, 8:12 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT MON JUN 13 2005

MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>056-058>067-140200-
AURORA-BEADLE-BROOKINGS-CHARLES MIX-COTTONWOOD MN-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
PIPESTONE MN-ROCK MN-SANBORN-TURNER-
812 PM CDT MON JUN 13 2005

...TORNADO WATCH NUMBER 471 HAS EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MOST OF SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA...HAS BEEN ALLOWED TO EXPIRE. WHILE
THERE MAY BE A FEW ADDITIONAL THUNDERSTORMS...THEY ARE NOT EXPECTED
TO PRODUCE TORNADOES.

TORNADO WATCH NUMBER 474 REMAINS IN EFFECT FOR JACKSON COUNTY
MINNESOTA AND ALL OF NORTHWEST IOWA UNTIL 1100 PM CDT.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:50 PM CDTFlash Flood WarningFSDNobles4 hr
Jun 13, 7:52 PM CDTSevere Thunderstorm WarningFSDNobles39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.